Does low-dose droperidol increase the risk of polymorphic ventricular tachycardia or death in the surgical patient?

Gregory A. Nuttall, Ann M. Malone, Carrie A. Michels, Laurie C. Trudell, Tricia D. Renk, Mary E.Shirk Marienau, William C. Oliver, Michael J. Ackerman

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Background: The Food and Drug Administration issued a black box warning regarding the use of droperidol and the potential for torsade de pointes. Methods: The primary objective of this retrospective study was to determine if low-dose (0.625 mg) droperidol administration was associated with episodes of torsade de pointes in the general surgical population during the 3-yr period following the reinstitution of droperidol to our institutional formulary. Results: The authors identified 20,122 surgical patients who received 35,536 doses of droperidol. These patients were cross-matched with an electrocardiogram database and an adverse outcome database. The charts of 858 patients were reviewed, including patients with documentation of prolonged QTc (>440 ms) from March 2007 to February 2011, polymorphic ventricular tachycardia (VT) within 48 h of receiving droperidol, or death within 7 days of receiving droperidol. Twelve surgical patients had VT (n = 4) or death (n = 8) documented within 48 h of droperidol administration. No patients developed polymorphic VT or death due to droperidol administration (n = 0). The eight patients that died were on palliative care. The four patients with documented VT had previous cardiac conditions: two had pre-existing implantable cardiac defibrillators, three had episodes of VT before receiving droperidol, and another had pre-existing hypertrophic obstructive cardiomyopathy. The authors found 523 patients with a documented QTc >440 ms before receiving droperidol. No patients developed VT or death as a direct result of droperidol administration. Conclusions: Our evidence suggests that low-dose droperidol does not increase the incidence of polymorphic VT or death when used to treat postoperative nausea and vomiting in the surgical population.

Original languageEnglish (US)
Pages (from-to)382-386
Number of pages5
JournalAnesthesiology
Volume118
Issue number2
DOIs
StatePublished - Feb 1 2013

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Does low-dose droperidol increase the risk of polymorphic ventricular tachycardia or death in the surgical patient?'. Together they form a unique fingerprint.

  • Cite this

    Nuttall, G. A., Malone, A. M., Michels, C. A., Trudell, L. C., Renk, T. D., Marienau, M. E. S., Oliver, W. C., & Ackerman, M. J. (2013). Does low-dose droperidol increase the risk of polymorphic ventricular tachycardia or death in the surgical patient? Anesthesiology, 118(2), 382-386. https://doi.org/10.1097/ALN.0b013e31827dde8d